Open Access
June 2006 Oscillation region of a piecewise-smooth model of the vocal folds
Jorge C. Lucero, Cristiane A. Gajo
Commun. Math. Sci. 4(2): 453-469 (June 2006).


The two-mass model of the vocal folds is a popular representation of their dynamical structure used in phonation studies. This paper presents an analysis of a recent piecewise-smooth version of the model. This version has two equilibrium positions, and in one of them (the initial prephonatory position) the system is nondifferentiable. Standard methods of stability analysis do not apply for that position, because they require smoothness of the system. A geometrical approach is applied instead, which is an extension of a method previously developed for planar systems. The analysis shows the existence of a transcritical bifurcation between the equilibrium positions, and a Hopf bifurcation related to each of them. The oscillation region of the model is next determined as the area delimited by the Hopf bifurcations. The results are illustrated by a bifurcation diagram and trajectory plots.


Download Citation

Jorge C. Lucero. Cristiane A. Gajo. "Oscillation region of a piecewise-smooth model of the vocal folds." Commun. Math. Sci. 4 (2) 453 - 469, June 2006.


Published: June 2006
First available in Project Euclid: 3 August 2006

zbMATH: 1111.92005
MathSciNet: MR2219359

Primary: 34C15
Secondary: 34C23 , 34C60 , 70K42 , 74L15 , 92C20

Rights: Copyright © 2006 International Press of Boston

Vol.4 • No. 2 • June 2006
Back to Top